Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 46, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 13, 2023, 6:11 PM CDT for Freeborn County, Steele County, Waseca County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2023, 6:11 PM CDT (23:11 UTC)
- Expired
- Jul 13, 2023, 6:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Freeborn County, MN, Steele County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 5:22 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226
WUUS53 KMPX 132311
SVRMPX
MNC047-147-161-132345-
/O.NEW.KMPX.SV.W.0046.230713T2311Z-230713T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
611 PM CDT Thu Jul 13 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Freeborn County in south central Minnesota...
Southwestern Steele County in south central Minnesota...
Southern Waseca County in south central Minnesota...
* Until 645 PM CDT.
* At 610 PM CDT, a severe thunderstorm was located near Waldorf, or
22 miles southwest of Owatonna, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail. Spotters
reported quarter size hail near Waldorf.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
New Richland around 625 PM CDT.
Other locations in the path of this severe thunderstorm include
Hartland, Ellendale and Geneva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4396 9374 4402 9364 4384 9323 4371 9347
TIME...MOT...LOC 2310Z 302DEG 24KT 4393 9362
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dye1 follow-up statement
809
WWUS53 KMPX 132327
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
627 PM CDT Thu Jul 13 2023
MNC047-147-161-132345-
/O.CON.KMPX.SV.W.0046.000000T0000Z-230713T2345Z/
Freeborn MN-Steele MN-Waseca MN-
627 PM CDT Thu Jul 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN FREEBORN...SOUTHWESTERN STEELE AND SOUTHEASTERN
WASECA COUNTIES...
At 627 PM CDT, a severe thunderstorm was located over New Richland,
or 15 miles north of Albert Lea, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hartland, Ellendale and Geneva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4388 9366 4397 9353 4384 9323 4371 9347
TIME...MOT...LOC 2327Z 302DEG 24KT 4387 9348
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DyeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:38 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 13, 3:38 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 338 PM CDT Thu Jul 13 2023 .DISCUSSION...(This evening through Thursday) Issued at 336 PM CDT Thu Jul 13 2023 KEY MESSAGES: - Warmer, above-normal temperatures through Saturday, cooler to start next week, then warmer again mid-to-late next week. - Scattered showers and thunderstorms through Friday with potential for a few strong to severe thunderstorms today into this evening. - No beneficial widespread precipitation forecast over the next week. - A return of Canadian wildfire haze/smoke to the area Friday into the weekend. TODAY... Current radar imagery reveals a cluster of thunderstorms along and south of I-90. A few sites in N IA have reported 40+ kt gusts associated with the TS clusters. This initiation is running a few hours earlier than what guidance had so the assumption is we'll continue to see additional development over SW MN with an agitated CU field present on visible imagery. Temperatures have warmed into the mid to upper 80s across the region with dew points in the mid to upper 60s across W and S MN where the better low level moisture plume is present. Further north, diurnal mixing has lowered the dew points across the Twin Cities and portions of central MN. This should limit TS potential until later in the afternoon/evening hours. The culprit for scattered TS in the Twin Cities can be tracked back to NW MN where an area of showers and storms has developed over the past hour or two. Forecast soundings indicate 30 to 40kts of shear with plenty of instability but the lack of significant low level forcing should be the limiting factor for today's potential. If outflow boundaries begin to get into play we could see locally enhanced TS potential. The SPC SWO maintained a slight risk across S MN into the Twin Cities. Main severe hazard will be the potential for damaging winds and large hail with any strong to severe storms that. TONIGHT through THURSDAY... Precip chances will gradually shift southeast overnight. The best chances for rain will be S MN, W MN, and W WI but we're not expecting any widespread beneficial rain with this event. Any rainfall received from storms today/tonight will not make an improvement with the ongoing drought and the hit-and-miss nature of storms will mean most areas will receive little to no rain while others receive highly localized heavy rain. Low stratus or patchy dense fog could develop outside of the Twin Cities late tonight. Forecast dew point depressions will be near-zero for a few hours before sunrise Friday morning. The other concern is the return of Canadian wildfire smoke to the region Friday into Saturday. Guidance brings in a dense swath of smoke arriving from the northwest and encompassing much of Minnesota into western Wisconsin on Friday. An Air Quality Alert was issued by the MPCA for the entire state to address degraded air quality associated with the wildfire smoke. This would also bring a return of hazy sky/visibility conditions that go along with wildfire smoke. I've opted to continue with Haze to the gridded/text products but should model continuity provide higher confidence, explicit Smoke mention along with reduced visibilities may also needed to be added to the forecast. Friday will bring another chance for scattered showers and storms across the Upper MS valley that will be diurnally driven. A cold front will move through on Saturday which will bring cooler-than- normal temperatures for the second half of the weekend into early next week. A few rain showers may occur over our WI counties Saturday afternoon as another embedded sfc trough pivots thru the upper low over east-central Canada. However, precipitation chances dry up as the weekend progresses as the low drops south into the Upper Great Lakes this weekend. This will bring drier, continental polar airmass into our region, which should greatly decrease any low level moisture necessary for precipitation. With already relatively dry mid-levels we will remain dry through the middle of next week. Temperatures will rebound toward the end of the forecast period with highs back into the mid 80s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1223 PM CDT Thu Jul 13 2023 Some MVFR cigs remain over western WI with isol SHRA just outside of our WI sites. VFR conditions will prevail from this afternoon through tonight. The primary forecast concern is the potential precip chances/timing. Scattered SHRA/TSRA from late this afternoon through tonight but forecast confidence remains low with timing/placement. Best timing of precip looks to be after 00z this evening across central MN and after 02/03z E MN and W WI so have opted to not mention precip at this point and let CAMs come into better agreement on the timing/placement of such activity before adding it into the TAFs. Another concern for Friday AM is the potential for patchy low stratus/BR development with dew point depressions near 0. Finally, Friday afternoon will see the return of Canadian wildfire smoke but I've opted to keep HZ out from non-MSP sites for now. KMSP... VFR this afternoon with SCT diurnal CU with southwesterly winds gusting up to 20kts. Primary concern is later this evening with potential for -SHRA and TS to move across the site. Given the low confidence with this event, introduced only a PROB30 for TSRA. Fog is possible to develop early tomorrow morning but confidence lacked with inclusion in the TAF at this time. /OUTLOOK FOR KMSP/ SAT...VFR. Wind W 10-15 kts. SUN...VFR. Wind W 15G30 kts. MON...VFR. Wind NW 15G30 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BPH AVIATION...BPH/RMD
Hazardous weather outlook, Jul 13, 2:44 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 244 PM CDT Thu Jul 13 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 141945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 244 PM CDT Thu Jul 13 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms will develop across S and W MN this afternoon. A few storms over central through southern Minnesota may be strong to severe, potentially producing damaging winds or large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Canadian wildfire smoke will return to the region Friday and lasting into the weekend. There is an Air Quality Alert on Friday for the entire state of Minnesota due to degraded air quality. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon into tonight.
In the hours before
Special weather statement, Jul 13, 3:27 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
327 PM CDT Thu Jul 13 2023
MNZ093-132100-
Freeborn MN-
327 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of east central
Freeborn County through 400 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albert Lea, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hayward around 340 PM CDT.
Other locations in the path of this storm include London.
This includes the following highways...
Interstate 35 between mile markers 8 and 16.
Interstate 90 between mile markers 153 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4363 9348 4373 9345 4374 9305 4357 9305
4356 9306
TIME...MOT...LOC 2026Z 274DEG 30KT 4368 9337
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DyeSpecial weather statement, Jul 13, 3:30 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
330 PM CDT Thu Jul 13 2023
MNZ092-093-132045-
Freeborn MN-Faribault MN-
330 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of eastern Faribault
and southwestern Freeborn Counties through 345 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mansfield, or 16 miles west of Albert Lea, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mansfield around 340 PM CDT.
Conger around 345 PM CDT.
This includes Interstate 90 between mile markers 140 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4361 9373 4367 9370 4364 9345 4351 9350
TIME...MOT...LOC 2030Z 280DEG 29KT 4362 9369
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DyeSpecial weather statement, Jul 13, 4:03 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Thu Jul 13 2023
MNZ091-092-132130-
Martin MN-Faribault MN-
403 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southwestern
Faribault and east central Martin Counties through 430 PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Blue Earth, or 12 miles east of Fairmont, moving
southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Blue Earth around 410 PM CDT.
Elmore around 420 PM CDT.
This includes the following highways...
Interstate 90 between mile markers 111 and 115.
U.S. Highway 169 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4360 9435 4369 9426 4350 9372 4350 9419
TIME...MOT...LOC 2102Z 301DEG 32KT 4361 9422
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DyeSpecial weather statement, Jul 13, 5:55 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
555 PM CDT Thu Jul 13 2023
MNZ048-049-057-132330-
Kandiyohi MN-Stearns MN-Pope MN-
555 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southeastern Pope,
southwestern Stearns and northeastern Kandiyohi Counties through 630
PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belgrade, or 24 miles north of Willmar, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Belgrade around 600 PM CDT.
Other locations in the path of this storm include Paynesville.
This includes U.S. Highway 71 between mile markers 142 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.
&&
LAT...LON 4544 9522 4561 9518 4550 9459 4531 9479
TIME...MOT...LOC 2255Z 295DEG 32KT 4548 9504
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BPHSpecial weather statement, Jul 13, 6:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
611 PM CDT Thu Jul 13 2023
MNZ041-042-132345-
Douglas MN-Todd MN-
611 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of northeastern Douglas
and southwestern Todd Counties through 645 PM CDT...
At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carlos, or 9 miles northeast of Alexandria, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Long Prairie and Browerville.
This includes U.S. Highway 71 between mile markers 181 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.
&&
LAT...LON 4594 9535 4606 9535 4611 9481 4589 9484
TIME...MOT...LOC 2311Z 264DEG 38KT 4601 9524
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:27 PM CDT | Special Weather Statement | MPX | Freeborn | 33 min |
| Jul 13, 3:30 PM CDT | Special Weather Statement | MPX | Freeborn | 15 min |
| Jul 13, 4:03 PM CDT | Special Weather Statement | MPX | Faribault | 27 min |
| Jul 13, 5:36 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Redwood, Renville | 28 min |
| Jul 13, 5:37 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Renville, Sibley | 23 min |
| Jul 13, 5:48 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 27 min |
| Jul 13, 5:50 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 25 min |
| Jul 13, 5:55 PM CDT | Special Weather Statement | MPX | Stearns | 35 min |
| Jul 13, 6:01 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Pope, Stearns | 44 min |
| Jul 13, 6:03 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 27 min |
| Jul 13, 6:11 PM CDT | Special Weather Statement | MPX | Todd | 34 min |
| Jul 13, 6:15 PM CDT | Special Weather Statement | MPX | Meeker | 30 min |
| Jul 13, 6:26 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Nicollet | 34 min |
| Jul 13, 6:29 PM CDT | Special Weather Statement | MPX | Stearns | 31 min |
| Jul 13, 6:33 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 43 min |
| Jul 13, 6:39 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 36 min |
| Jul 13, 6:43 PM CDT | Special Weather Statement | MPX | Meeker | 47 min |
| Jul 13, 6:45 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 45 min |
| Jul 13, 6:46 PM CDT | Special Weather Statement | MPX | Pope | 44 min |
| Jul 13, 6:51 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 39 min |
| Jul 13, 6:57 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Wright | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.